tablets-1693906_1280

Loperamide Abuse

Twistadmin Poison Alerts

“The Poor Man’s Methadone”

Loperamide…An Unexpected Drug of Abuse

QUICK FACTS

  • Loperamide is a synthetic opioid used therapeutically to treat diarrhea
  • Abuse/misuse is becoming more common and can lead to life-threatening cardiac effects

It may be surprising, but it’s not a myth – yes, even the over-the-counter antidiarrheal drug, loperamide (Imodium), can be abused. For someone addicted to opioids, it may appear to be a legal, inexpensive, and accessible alternative, but the effects can be dangerous, potentially causing life-threatening arrhythmia. Loperamide abuse is not a new phenomenon; however, national poison center data indicated a 91% increase in loperamide exposures between 2010 and 2015.1 In addition to abuse, some individuals use loperamide for self-treatment of opioid withdrawal symptoms. For this reason, it is referred to as “the poor man’s methadone.”

tablets-1693906_1280WHAT IS LOPERAMIDE?

Loperamide is a synthetic opioid that binds to the mµ opioid receptors in the gut to inhibit peristalsis and slow GI motility. It has been used for decades to treat diarrhea. Before the 1980s, it was classified as a Schedule V controlled substance; however, that was lifted due to its perceived low abuse potential. In recent years, discussions about loperamide among drug abuse internet forums has increased, likely corresponding with the nationwide increase in opioid abuse and addiction.2

Achieving a “High” or Preventing Opioid Withdrawal

When taken at therapeutic doses, loperamide does not cause euphoria or analgesia. It has poor oral bioavailability and does not readily cross the blood-brain barrier due to p-glycoprotein (P-gp) efflux. P-gp is a transporter that protects areas of the body (i.e., the gut and brain) from potentially harmful substances. In this case, P-gp acts as a “bouncer” at the blood-brain barrier, keeping loperamide out of the CNS (see figure). However, when large amounts are ingested, patients can overcome this protective mechanism and attain the desired effect. Individuals may also take loperamide in combination with P-gp inhibitors (e.g., erythromycin, quinidine, cyclosporine) to increase its penetration into the CNS. Loperamide is metabolized by Cytochrome P450 3A4. Users may also co-ingest known inhibitors of this enzyme system (e.g., cimetidine, grapefruit juice) to reduce metabolic deactivation, increase the plasma concentrations of loperamide, and experience a “high” or relief of opioid withdrawal.3

The desired effects are generally achieved after taking several times the usual maximum therapeutic daily dose of 16 mg.4 Studies show that large doses of 70-1,600 mg can cause the usual opioid overdose triad (CNS depression, respiratory depression, miosis) in addition to cardiotoxicity. The FDA released a safety alert in 2016 warning loperamide misuse can cause heart problems that can lead to death. These dangerous cardiac effects include QT prolongation, wide QRS, Torsades de Pointes (TdP), other ventricular arrhythmias, syncope, and cardiac arrest.5 It is thought that loperamide may cause these cardiotoxic effects through inhibition of cardiac sodium and potassium channels. It has also been shown to inhibit calcium channels.6

Treatment of Loperamide Toxicity

A common saying at the Missouri Poison Center is, “treat the patient, not the poison.” Loperamide toxicity should be treated according to the presenting symptoms. Naloxone (Narcan), the antidote for opioid overdose, has shown benefit for reversal of respiratory depression in animal and human studies. A 12-lead EKG should be evaluated for cardiotoxic effects. If the patient is at risk for TdP, continue to monitor and repeat the EKG in 2-4 hours. Low serum potassium and magnesium increase the risk for TdP, so these electrolytes should be checked and maintained in the high-normal range. In the rare instance that the patient does develop TdP, treatment includes IV magnesium, cardiac pacing, and other emergent cardiac interventions as appropriate (lidocaine, atropine, electroshock). In contrast to a prolonged QT interval, the treatment for a wide QRS (>100 msec) is sodium bicarbonate.

Loperamide overdoses can be difficult to manage with the combination of opioid effects and cardiotoxicity. Our advice is to call the Missouri Poison Center. Our specially trained nurses, pharmacists and medical toxicologist can provide you with the most up to date treatment advice.

References

  1. Vakkalanka JP, Charlton NP, Holstege CP. Epidemiologic Trends in Loperamide Abuse and Misuse. Ann Emerg Med. 2017 Jan;69(1):73-78. doi: 10.1016/j.annemergmed.2016.08.444. PubMed PMID: 27823872.
  2. Daniulaityte R, Carlson R, Falck R, Cameron D, Perera S, Chen L, Sheth A. “I just wanted to tell you that loperamide WILL WORK”: a web-based study of extra-medical use of loperamide. Drug Alcohol Depend. 2013 Jun 1;130(1-3):241-4. doi: 10.1016/j.drugalcdep.2012.11.003. PubMed PMID: 23201175; PubMed Central PMCID: PMC3633632.
  3. Bishop-Freeman SC, Feaster MS, Beal J, Miller A, Hargrove RL, Brower JO, Winecker RE. Loperamide-Related Deaths in North Carolina. J Anal Toxicol. 2016 Oct;40(8):677-686. PubMed PMID: 27474361.
  4. Eggleston W, Marraffa JM, Stork CM, et al. Notes from the Field: Cardiac Dysrhythmias After Loperamide Abuse — New York, 2008–2016. MMWR Morb Mortal Wkly Rep 2016;65:1276–1277. DOI: http://dx.doi.org/10.15585/mmwr.mm6545a7
  5. US Food & Drug Admiration. Loperamide (Imodium): Drug Safety Communication – Serious Heart Problems with High Doses from Abuse and Misuse. June 2016. Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm505303.htm
  6. Eggleston W, Clark KH, Marraffa JM. Loperamide Abuse Associated With Cardiac Dysrhythmia and Death. Ann Emerg Med. 2017 Jan;69(1):83-86. doi: 10.1016/j.annemergmed.2016.03.047. PubMed PMID: 27140747.
print

Share this Post